Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2017, 1:45 PM MDT for Teton County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 1:45 PM MDT (19:45 UTC)
- Expired
- Jul 20, 2017, 2:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Teton County, WY
The radar
The Pocatello radar (KSFX), 186 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661
WUUS55 KRIW 201945
SVRRIW
WYC039-202030-
/O.NEW.KRIW.SV.W.0042.170720T1945Z-170720T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
145 PM MDT THU JUL 20 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Teton County in northwestern Wyoming...
* Until 230 PM MDT
* At 143 PM MDT, a severe thunderstorm was located near Mount Moran,
which is 14 miles northeast of Alta, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Moran Bay around 150 PM MDT.
Colter Bay Village around 200 PM MDT.
Other locations impacted by this severe thunderstorm include Signal
Mountain Lodge, Turpin Meadow Lodge, Jackson Lake Lodge, Hatchet
Resort, Hatchet Campground, Signal Mountain Campground, Flagg Ranch
Village, Leeks Lodge and Turpin Meadow Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4406 11105 4426 11029 4382 11025 4382 11105
TIME...MOT...LOC 1943Z 245DEG 26KT 4390 11084
HAIL...1.00IN
WIND...60MPH
$$
Lipson1 follow-up statement
220
WWUS55 KRIW 202028
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
228 PM MDT THU JUL 20 2017
WYC039-202038-
/O.EXP.KRIW.SV.W.0042.000000T0000Z-170720T2030Z/
Teton-
228 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TETON COUNTY WILL
EXPIRE AT 230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4406 11105 4426 11029 4382 11025 4382 11105
TIME...MOT...LOC 2028Z 245DEG 26KT 4403 11045
$$
TroutmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:16 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 11:16 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...Update National Weather Service Riverton WY 1116 AM MDT Thu Jul 20 2017 .SHORT TERM...Thursday through Saturday night Here at the humble Riverton weather abode the dew point has pushed into the 50s. That means the monsoon has arrived. We did have some showers and thunderstorms around this afternoon but they are weakening and should be down to only spotty showers by morning. However, things look to get active as a shortwave and cold front move across the state and brings another round of showers and thunderstorms. Some storms could get strong as well. We actually have a slight risk across eastern portions of Johnson and Natrona Counties with a marginal risk back toward Worland. The models are showing steep lapse rates. There is also decent shear of the speed variety. As a result, there could be some decent size hail with the tilted updrafts. And as always, some strong wind gusts. In addition, with precipitable water values climbing to around an inch or over there could be heavy rain with the storms and possibly some localized flash flooding. The models do have some differences in pinpointing the thunderstorms however. As a result, we left the coverage in continuity alone for the most part. It will also be another warm day, although some uncertainty since a lot depends on cloud cover. These storms should end shortly after midnight for most areas after the front passes through. Quieter and somewhat less hot weather will move in for Friday and Saturday. A much drier airmass will move in behind the front and likely shut off any convection for most areas. The exception for Friday would be along the southern border where just enough moisture may hang on for isolated storms but even here coverage will be sparse. There could be elevated fire danger as well with a gusty breeze in spots. However, will hold off on any watches since the strongest winds may be in the morning and not reach criteria when humidity is the lowest. Saturday at this point looks mainly dry with seasonably to somewhat above normal temperatures. .LONG TERM...Sunday through Thursday Overview...Dry and warmer (hot) conditions will prevail on Sunday. Monsoonal moisture will make a return Monday through Thursday with at least a slight chance of afternoon and evening thunderstorms each day, with temperatures slightly cooler Tuesday through Thursday due mainly to cloud cover and shower activity. Discussion...GFS in better agreement with ECMWF this morning with more progressive flow from the Gulf of Alaska across Canada. Upper high currently over the central Plains will shift westward over the southern Rockies/Great Basin early next week with trough along the west coast. Monsoonal moisture will remain suppressed to the south on Sunday. Weak upper level disturbances from the west coast trough or "ridge riders" from the southwest will begin to rotate across the area on Monday with this pattern expected to continue through the week. Climatologically, the last week of July is also near the height of the SW Monsoon season for west and central Wyoming. 'Tis the season for low top convection and some heavy rainers. All areas should have at least a slight chance of an afternoon/evening thunderstorm with some activity likely continuing into the morning hours. && .AVIATION...18Z Issuance Expect VFR conditions to continue through the forecast period. Kept in the mention of VCTS/SHRA for most locations through the majority of the forecast period until close to 06Z Friday. KCPR and KBYG stand the best chance of lowered vsby and cigs as well as any small hail from thunderstorms this afternoon. && .FIRE WEATHER... Monsoonal moisture and a passing cold front will move through the area and bring an increased chance of showers and thunderstorms. These storms have a better chance of bring wet with a chance of hail and erratic winds as well. Relative humidity should remain somewhat higher than recent days as well. For the most part, wind should remain light to moderate outside of any shower or thunderstorm. Mixing and smoke dispersal will generally range from good to very good but fair in some of the Basins. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Troutman/Lipson FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 20, 2:21 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 221 AM MDT Thu Jul 20 2017 WYZ001>020-022>030-211100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 221 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered afternoon and evening thunderstorms. Heavy rain, hail and strong gusty wind are possible with any storm. The best chance of strong storms will be in Natrona and Johnson Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated thunderstorms across the south. Monday through Wednesday...Isolated to scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph, hail and any flooding. Thank you.
In the hours before
Special weather statement, Jul 20, 1:10 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Riverton WY 110 PM MDT Thu Jul 20 2017 WYZ001-202115- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 110 PM MDT Thu Jul 20 2017 Scattered Showers and Thunderstorms will move across northwest Wyoming this afternoon which will produce areas of gusty winds and small hail near Old Faithful and Grant Village through 3 pm. Strong outflow winds of 40 mph or more could be possible near these storms.
Special weather statement, Jul 20, 1:35 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT THU JUL 20 2017
WYZ001-012-013-202030-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
135 PM MDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TETON COUNTY...
At 133 PM MDT, a strong thunderstorm was located near Gibson Meadows,
which is 14 miles southwest of South Entrance, moving northeast at 50
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Entrance, Gibson Meadows, Lewis Lake, Riddle Lake, Heart Lake,
Shoshone Lake, Scaup Lake, Lewis Falls, Craig Pass, Cave Falls
Campground, Phantum Campsite, Lizard Creek Campground and Flagg Ranch
Village.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4413 11105 4449 11077 4419 11019 4384 11089
4397 11105
TIME...MOT...LOC 1933Z 225DEG 42KT 4402 11092
BourqueThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:35 PM MDT | Special Weather Statement | RIW | Teton | 55 min |
| Jul 20, 2:12 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Park, Teton | 48 min |
| Jul 20, 2:58 PM MDT | Severe Thunderstorm Warning | RIW | Park, Teton | 33 min |
| Jul 20, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Sublette | 52 min |
| Jul 20, 3:24 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln, Sublette, Teton | 37 min |
| Jul 20, 4:00 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Sublette | 25 min |
| Jul 20, 4:34 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| Jul 20, 5:15 PM MDT | Special Weather Statement | RIW | Hot Springs, Washakie | 30 min |
| Jul 20, 5:57 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.